Alert archive / Minnesota / Red Flag Warnings in 2016

Red Flag Warning 2, NWS Duluth, MN

May 5, 201610 counties in Minnesota; 5 counties in Wisconsin

NWS Duluth, MN issued this red flag warning at May 5, 2016, 3:56 PM CDT for 10 counties in Minnesota; 5 counties in Wisconsin. It took effect at May 6, 2016, 11:00 AM CDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 2016, 3:56 PM CDT (20:56 UTC)
In effect from
May 6, 2016, 11:00 AM CDT
Expired
May 6, 2016, 7:00 PM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 22 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 3:00 PM CDTHAIL 0.755 Ene Wawina, MN
May 6, 4:00 PM CDTHAIL 0.25Twig, MN
May 6, 4:24 PM CDTHAIL 0.53 Ne Hermantown, MN0.25 TO 0.5 INCH HAIL. DURATION OF HAIL APPROXIMATELY 3 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS83 KDLH 052056
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
356 PM CDT THU MAY 5 2016

...VERY DRY AND BREEZY CONDITIONS EXPECTED FRIDAY...

WIZ001-002-006>008-060500-
/O.NEW.KDLH.FW.W.0002.160506T1400Z-160507T0100Z/
DOUGLAS-BAYFIELD-BURNETT-WASHBURN-SAWYER-
356 PM CDT THU MAY 5 2016

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CDT FRIDAY FOR
VERY DRY AND BREEZY CONDITIONS FOR PARTS OF NORTHWEST WISCONSIN...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR VERY DRY AND BREEZY CONDITIONS...WHICH IS IN EFFECT
FROM 9 AM TO 8 PM CDT FRIDAY.

* AFFECTED AREA...IN WISCONSIN...FIRE WEATHER ZONES 001...002... 
  006...007 AND 008.

* WINDS...SOUTHWEST 8 TO 12 MPH WITH GUSTS UP TO 20 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE LOW TO MIDDLE 80S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MNZ010>012-018-019-025-026-033>038-060500-
/O.NEW.KDLH.FW.A.0001.160506T1400Z-160507T0100Z/
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-
356 PM CDT THU MAY 5 2016

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR VERY DRY AND BREEZY CONDITIONS FOR PARTS OF
NORTHERN MINNESOTA...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A FIRE WEATHER
WATCH FOR DRY AND BREEZY CONDITIONS...WHICH IS IN EFFECT FROM
FRIDAY MORNING THROUGH FRIDAY EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011... 
  012...018...019...025...026...033...034...035...036...037 AND 
  038.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* TEMPERATURES...IN THE MIDDLE TO UPPER 80S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
3 follow-up statements
248 
WWUS83 KDLH 060913
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
413 AM CDT FRI MAY 6 2016

...VERY DRY AND BREEZY CONDITIONS EXPECTED FRIDAY...

.A RED FLAG WARNING HAS BEEN ISSUED FOR MUCH OF NORTHERN MINNESOTA
INTO PARTS OF NORTHWEST WISCONSIN THROUGH EARLY EVENING. WEST TO
SOUTHWEST WINDS WILL OCCUR AHEAD OF A COLD FRONT AND BE GUSTY TO
25 TO 28 MPH. A COLD FRONT WILL DROP FROM NORTHWEST TO SOUTHEAST
THROUGH THE NORTHLAND TODAY INTO THIS EVENING SWITCHING WINDS TO
NORTHWEST BEHIND THE FRONT. A COUPLE HOUR PERIOD OF EVEN STRONGER
GUSTS WILL BE POSSIBLE WITH THE FRONTAL PASSAGE. A FEW SHOWERS OR
STORMS WILL BE POSSIBLE AS THE FRONT NEARS AND PASSES THROUGH THE
AREA...BUT SIGNIFICANT RAINFALL IS UNLIKELY. 

MNZ010>012-018-019-025-026-033>038-062000-
/O.UPG.KDLH.FW.A.0001.160506T1400Z-160507T0100Z/
/O.EXB.KDLH.FW.W.0002.160506T1600Z-160507T0000Z/
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-
413 AM CDT FRI MAY 6 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR MUCH OF
NORTHERN MINNESOTA...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011... 
  012...018...019...025...026...033...034...035...036...037 AND 
  038.

* WINDS...WEST TO SOUTHWEST 9 TO 17 MPH WITH GUSTS UP TO 28 MPH.
  WINDS BECOMING NORTHWEST THIS AFTERNOON INTO THE EVENING AS A
  COLD FRONT MOVES THROUGH THE AREA.

* RELATIVE HUMIDITY...17 TO 25 PERCENT.

* TEMPERATURES...IN THE 80S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WIZ001-002-006>008-062000-
/O.EXT.KDLH.FW.W.0002.160506T1600Z-160507T0000Z/
DOUGLAS-BAYFIELD-BURNETT-WASHBURN-SAWYER-
413 AM CDT FRI MAY 6 2016

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR PARTS OF
NORTHWEST WISCONSIN...

* AFFECTED AREA...IN WISCONSIN...FIRE WEATHER ZONES 001...002... 
  006...007 AND 008.

* WINDS...SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...20 TO 27 PERCENT.

* TEMPERATURES...IN THE LOWER 80S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MELDE
284 
WWUS83 KDLH 062042
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
342 PM CDT FRI MAY 6 2016

...VERY DRY AND BREEZY CONDITIONS EXPECTED THIS EVENING AND AGAIN
SATURDAY...

.A RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF NORTHERN
MINNESOTA INTO PARTS OF NORTHWEST WISCONSIN THROUGH EARLY EVENING.
WEST TO SOUTHWEST WINDS AHEAD OF A COLD FRONT WILL BE GUSTY TO 25
MPH. A COLD FRONT WILL DROP FROM NORTHWEST TO SOUTHEAST THROUGH
THE NORTHLAND THIS EVENING SWITCHING WINDS TO NORTHWEST BEHIND
THE FRONT. A COUPLE HOUR PERIOD OF EVEN STRONGER GUSTS WILL BE
POSSIBLE WITH THE FRONTAL PASSAGE. SCATTERED SHOWERS AND STORMS
HAVE FORMED ALONG THE FRONT...BUT WIDESPREAD SIGNIFICANT RAINFALL
IS UNLIKELY. BEHIND THE FRONT ON SATURDAY BREEZY NORTHWEST WINDS
WILL DEVELOP ONCE AGAIN...WITH VERY DRY CONDITIONS. WITH FUELS
VERY DRY...HAVE ISSUED A FIRE WEATHER WATCH FOR SATURDAY.

WIZ001-002-006>008-070445-
/O.NEW.KDLH.FW.A.0002.160507T1600Z-160508T0000Z/
/O.CON.KDLH.FW.W.0002.000000T0000Z-160507T0000Z/
DOUGLAS-BAYFIELD-BURNETT-WASHBURN-SAWYER-
342 PM CDT FRI MAY 6 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS... 
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR LOW HUMIDITY AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A FIRE WEATHER
WATCH FOR LOW HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT FROM
SATURDAY MORNING THROUGH SATURDAY EVENING.

* AFFECTED AREA...IN WISCONSIN...FIRE WEATHER ZONES 001...002... 
  006...007 AND 008.

* WINDS...THIS EVENING WEST 5 TO 15 MPH WITH GUSTS UP TO 20 MPH.
  SATURDAY...NORTHWEST 5 TO 15 MPH WITH GUSTS UP TO 22 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT EARLY THIS EVENING.
  SATURDAY...AS LOW AS 18 PERCENT.

* TEMPERATURES...IN THE UPPER 60S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

MNZ010>012-018-019-025-026-033>038-070445-
/O.NEW.KDLH.FW.A.0002.160507T1600Z-160508T0000Z/
/O.CON.KDLH.FW.W.0002.000000T0000Z-160507T0000Z/
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-
342 PM CDT FRI MAY 6 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR FOR LOW HUMIDITY AND GUSTY WINDS... 
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR FOR LOW HUMIDITY AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A FIRE WEATHER
WATCH FOR LOW HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT FROM
SATURDAY MORNING THROUGH SATURDAY EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011... 
  012...018...019...025...026...033...034...035...036...037 AND 
  038.

* WINDS...THIS EVENING WEST 5 TO 15 MPH WITH GUSTS UP TO 28 MPH.
  SATURDAY...NORTHWEST 5 TO 15 MPH WITH GUSTS UP TO 29 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT EARLY THIS EVENING.
  SATURDAY...AS LOW AS 18 PERCENT.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
822 
WWUS83 KDLH 070008
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
708 PM CDT FRI MAY 6 2016

...VERY DRY AND BREEZY CONDITIONS EXPECTED THIS EVENING AND AGAIN
SATURDAY...

.A FIRE WEATHER WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN
MINNESOTA INTO PARTS OF NORTHWEST WISCONSIN ON SATURDAY. BREEZY
NORTHWEST WINDS WILL DEVELOP ONCE AGAIN...WITH VERY DRY
CONDITIONS. 

MNZ010>012-018-019-025-026-033>038-070815-
/O.EXP.KDLH.FW.W.0002.000000T0000Z-160507T0000Z/
/O.CON.KDLH.FW.A.0002.160507T1600Z-160508T0000Z/
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-
708 PM CDT FRI MAY 6 2016

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR FOR LOW HUMIDITY AND GUSTY WINDS...
...RED FLAG WARNING HAS EXPIRED FOR FOR LOW HUMIDITY AND GUSTY
WINDS...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011... 
  012...018...019...025...026...033...034...035...036...037 AND 
  038.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE UPPER 50S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

WIZ001-002-006>008-070815-
/O.EXP.KDLH.FW.W.0002.000000T0000Z-160507T0000Z/
/O.CON.KDLH.FW.A.0002.160507T1600Z-160508T0000Z/
DOUGLAS-BAYFIELD-BURNETT-WASHBURN-SAWYER-
708 PM CDT FRI MAY 6 2016

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR LOW HUMIDITY AND GUSTY WINDS...
...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY AND GUSTY
WINDS...

* AFFECTED AREA...IN WISCONSIN...FIRE WEATHER ZONES 001...002... 
  006...007 AND 008.

* WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 5, 12:35 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 5, 12:35 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1235 PM CDT THU MAY 5 2016

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 327 AM CDT THU MAY 5 2016

...NEAR CRITICAL FIRE WEATHER CONDITIONS TODAY. RED FLAG WARNING
MAY BE NEEDED FRIDAY...

CURRENT RUC ANALYSIS OF 850HPA FIELDS SHOW A TIGHT GRADIENT OF
WARMING TEMPERATURES PUSHING EAST ACROSS THE FORECAST AREA. A
VORT MAX HAS DROPPED ACROSS MANITOBA OVERNIGHT...AND IS CURRENTLY
TRACKING INTO NORTH CENTRAL MN. THE COVERAGE OF THE ASSOCIATED
RAIN SHOWERS IS LIMITED AND THE DRY AIR IN THE LOWEST 5KFT WILL
LIMIT RAINFALL AMOUNTS TO LESS THAN A TENTH OF AN INCH.
HOWEVER...THERE IS ENOUGH INSTABILITY WITH THIS WAVE TO PRODUCE
THUNDER. LIGHTNING HAS ACCOMPANIED THE FAST MOVING VORT MAX
THROUGH THE NIGHT AS IT APPROACHES THE REGION. HAVE INTRODUCED
THUNDER TO THE MORNING POPS TO ACCOUNT FOR THIS.

LATEST GUIDANCE IN GOOD AGREEMENT THE WAVE EXITS THE REGION TO
THE SOUTH BY THE NOON HOUR...GIVING WAY TO CLEARING
SKIES...GUSTY SOUTHWEST WINDS TO 20 KNOTS AND RAPIDLY FALLING RH
VALUES. THE WARM AIR ALOFT...WITH 850HPA TEMPS IN THE TEENS...WILL
ALLOW FOR TEMPERATURES TO REACH THE 70S TO LOW 80S THIS AFTERNOON.

THE WARMING TREND CONTINUES FRIDAY AS THE FORECAST AREA BECOMES
SITUATED IN THE WARM SECTOR AHEAD OF A COLD FRONT THAT WILL REACH
LOCATIONS IN NORTH-CENTRAL MN FRIDAY AFTERNOON.

A RED FLAG WARNING MAY BE NEEDED FOR PORTIONS OF
THE NORTHLAND FRIDAY AFTERNOON AND EVENING. THE COMBINATION OF
TEMPERATURES IN THE 80S...SOUTHWEST WINDS GUSTING AROUND
25MPH...AND RELATIVE HUMIDITY AROUND 25% WILL PRODUCE CRITICAL
FIRE WEATHER CONDITIONS FRIDAY. IN ADDITION...AS COLD FRONT WILL
SWEEP ACROSS THE REGION LATE IN THE DAY FRIDAY...BRINGING A WIND
SHIFT...THREAT FOR THUNDERSTORMS...AND VERY UNSTABLE CONDITIONS TO
CONTRIBUTE TO FIRE BEHAVIOR.

HAVE INCREASED WINDS/GUSTS FROM PREVIOUS FORECAST BASED ON STEEP
LAPSE RATES AND NAMBUFR SOUNDINGS SHOWING 25 TO 30 KNOT WIND
SPEEDS IN THE MIXED LAYER.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 327 AM CDT THU MAY 5 2016

A STRONG COLD FRONT WILL FINISH MOVING THROUGH THE NORTHLAND FRIDAY
NIGHT. THUNDERSTORMS ARE POSSIBLE WITH THE FRONTAL PASSAGE. THE
NAM/SREF/GFS ARE INDICATING MUCAPE OF UP TO SEVERAL HUNDRED J/KG OR
MORE. THE THREAT OF STRONG STORMS WILL BE RELATIVELY
LOW...THOUGH...BECAUSE THE DEEP LAYER WIND SHEAR WILL LIKELY TRAIL
WELL BEHIND THE INSTABILITY AXIS AHEAD OF THE FRONT....LIMITING THE
POTENTIAL FOR WELL ORGANIZED THUNDERSTORMS.

SATURDAY WILL BE MUCH COOLER THAN FRIDAY. THERE WILL BE GUSTY NW
FLOW AND MOSTLY SUNNY SKIES. A PASSING SHORTWAVE TROUGH MIGHT
DEVELOP SHOWERS AND THUNDERSTORMS NEAR THE TIP OF THE MINNESOTA
 SATURDAY AFTERNOON AND EARLY EVENING.

HIGH PRESSURE WILL MOVE INTO THE NORTHLAND SUNDAY...PROVIDING SUNNY
AND SEASONALLY NORMAL WEATHER FOR THE LATTER HALF OF THE WEEKEND.

A STACKED LOW MIGHT LIFT INTO THE NORTHERN PLAINS NEXT
WEEK...STALLING OVER THE NORTHERN PLAINS. IT MAY RESULT IN A FEW
DAYS OF COOL EASTERLY FLOW. SHOWERS ASSOCIATED WITH THE LOW COULD
LIFT INTO THE SOUTHERN FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1235 PM CDT THU MAY 5 2016

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD ACROSS
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. GUSTY WEST-SOUTHWEST
WINDS THIS AFTERNOON WITH GUSTS UP TO AROUND 25 KNOTS ACROSS
NORTHEAST MINNESOTA THIS AFTERNOON...WITH WINDS WEAKENING TOWARDS
THE EVENING. CLEARING SKIES EARLY THIS AFTERNOON...WITH CLEAR
SKIES THROUGH TONIGHT INTO TOMORROW MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  73  51  81  45 /  20   0  20  30
INL  83  52  80  39 /  20   0  20  10
BRD  81  53  85  47 /  20   0  20  20
HYR  71  50  81  47 /  20   0  10  40
ASX  70  49  82  46 /  10   0  10  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...GRANING
LONG TERM...GROCHOCINSKI
AVIATION...JJM
Hazardous weather outlook, May 5, 4:44 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
444 AM CDT THU MAY 5 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060945-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
444 AM CDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW WEAK AND SHORT LIVED THUNDERSTORMS WILL TRACK OVER NORTH
CENTRAL MINNESOTA THIS MORNING.

LOW HUMIDITY AND WARM TEMPERATURES WILL BRING NEAR-CRITICAL FIRE
WEATHER CONDITIONS TO THE NORTHLAND TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING.

THE COMBINATION OF GUSTY WINDS...LOW HUMIDITY AND WARM
TEMPERATURES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-060945-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
444 AM CDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING.

GRANING

MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH

In the hours before

Special weather statement, May 5, 1:04 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
104 PM CDT THU MAY 5 2016

MNZ010>012-018-019-025-026-033>038-052015-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...WALKER...GRAND RAPIDS...PINE RIVER...
BRAINERD...HILL CITY...AITKIN...DULUTH...PINE CITY...HINCKLEY
104 PM CDT THU MAY 5 2016

...ELEVATED FIRE DANGER THIS AFTERNOON...

BREEZY SOUTHERLY WINDS COMBINED WITH LOW RELATIVE HUMIDITY WILL
CREATE ELEVATED FIRE DANGER THIS AFTERNOON ACROSS NORTHERN
MINNESOTA. FIRES SPREAD VERY EASILY UNDER THESE CONDITIONS. SOME
COMMUNITIES IN THE ELEVATED FIRE DANGER AREA INCLUDE...
INTERNATIONAL FALLS...ELY...HIBBING...ISABELLA...BIGFORK...
WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD...AITKIN...HILL
CITY...DULUTH...PINE CITY...AND HINCKLEY. OUTDOOR BURNING IS NOT
RECOMMENDED IN THESE AREAS.

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:56 PM CDTFire Weather WatchDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more12 hr

Nearby

Red Flag Warnings in Minnesota, 2016Red Flag Warnings in Wisconsin, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.